Jump to content

Marcerino: Prozac Withdrawal Time Frame


Marcerino

Recommended Posts

Hey all! New to this community. Just wanted to say I really appreciate the moderators and members of this site for providing me valuable information in the past and giving an often overlooked group of sufferers a place to heal and learn.
 

Just a little bit about myself; I am a 19 year old freshman at Johns Hopkins University. The academic pressures at a school like mine are intense. I was someone who breezed through HS and never doubted my abilities as a student.

 

I began suffering from panic disorder in October, related not to my studies, but from a feeling of hypochondria exacerbated by my unhealthy actions partying, drinking and smoking on the weekends. Eventually, after an initial panic attack, I found myself in a state of constant anxiety and brain fog that would result in near-daily panic attacks. I thought I was losing my mind.

 

In time, I sought out a school psychiatrist, who prescribed me 10mg of Prozac (fluoxetine) at my request. Although what followed was unpleasant, I don’t regret this decision, because it showed me what Hell truly was, and removed me from my panic disorder.

 

My body reacted very, very poorly to the medicine. The panic attacks got worse, my personality had dipped to a level of absolute nihilism, and I felt like a zombie walking in the first few days. Almost immediately I began feeling sleep disruptions that got worse every night until I could barely muster 1 hour of sleep a night. 
 

For some reason, I wasn’t tired though. The activating effects of the drug somehow made me not register feelings of sleepiness, or many emotions in fact. I’m sure the users of this forum are all too familiar with this feeling. During this time, I read DARE by Barry McDonagh, and the book spoke to me so well that I stopped fearing my panic. This was about 5 days into beginning the drug.

 

By this time, finals had come about, and on my 19th birthday, I completely crashed. The lack of sleep had finally caught up to me, and I couldn’t stand feeling like a zombie every day. So, I stopped the drug cold turkey after about 2.5 weeks.

 

Confident that I had beaten my anxiety, I stopped worrying about my somatic symptoms that had led me into the state of panic in the first place. I broke a lot of unhealthy thinking patterns and challenged the anxiety to attack me rather than cowering away from it. This helped me plenty. But in those first few days of getting off the drugs, I had taken my finals in a complete mental haze, and spent my winter break in a weird state of conciousness that I’ve only ever felt from the antidepressants. My sleep slowly got better, but sleep disruptions still bother me to this day. 
 

Around the 25-day mark (the time that Prozac is almost completely eliminated from the body), the withdrawal symptoms got worse. The insomnia returned and I began feeling the flu-like symptoms that were commonly described as withdrawal symptoms. Muscle aches, headaches, nausea, and weird somatic symptoms became very prevalent, but I knew that these were just withdrawal symptoms, and in time, these too would pass.

 

I am now back at school for my second semester and I’m glad to say that I’m still more or less anxiety-free. But I am now about 1.5 months post-cold-turkey and I’m wondering when I may find complete relief from these symptoms. The insomnia has lessened its grip but the rest of the symptoms seem to come and go in waves; some days I don’t feel them at all while others, like today, I will have a raging headache and find it hard to focus on my schoolwork.

 

Thank you for getting through that slog! Just searching for some encouragement or insight that I don’t quite have yet :)

Edited by manymoretodays
moved to introductions from S and S care
Link to post
  • manymoretodays changed the title to Marcerino: Prozac Withdrawal Time Frame
  • Moderator

Welcome to SA, Marcerino.

 

You had an adverse reaction to the Prozac, meaning that your system cannot tolerate the drug.  As Brassmonkey, one of our moderators, wrote, "Some people’s chemical makeup just isn’t compatible with psych drugs and their body immediately tries to reject them, but in doing so throws itself into chaos."

 

The symptoms you describe are typical of an adverse reaction and are similar to withdrawal symptoms.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF)

 

Though the Prozac has been eliminated from your body, your central nervous system has been destabilized by the drug, and it will take some time for homeostasis to return.  The good news is that you will heal.  Unfortunately, we cannot predict how long it will take.  It's very encouraging that the anxiety and insomnia have lessened.  

 

The windows and waves pattern you describe is typical.

 

The Windows and Waves Pattern of Stabilization

 

We recommend using non-drug techniques to cope with symptoms.  Take a look at the links in the following link and see which might seem beneficial to you.

 

Non-drug techniques to cope

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of April 10: 13mgai.  Taper is 31% complete.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy